Michigan, 2008Damaging Winds in Michigan, April 25, 2008
April 25, 2008 · NWS IWX · 4 events in 3 counties and zones
Deepening low pressure moved into northwestern Wisconsin with a strong cold front extending from it into the southern Great Lakes. Abundant moisture and a strong wind field set the state for a line of strong to severe storms to move into extreme southern Lower Michigan during the late evening hours of April 25th into the early morning hours of the 26th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deepening low pressure moved into northwestern Wisconsin with a strong cold front extending from it into the southern Great Lakes. Abundant moisture and a strong wind field set the state for a line of strong to severe storms to move into extreme southern Lower Michigan during the late evening hours of April 25th into the early morning hours of the 26th. While most activity remained below severe limits, a small cluster of storms was able to tap the strong wind fields and cause damaging winds in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 25, 8:00 PM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Apr 25, 8:00 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
900 PM EDT FRI APR 25 2008
.UPDATE...
UPDATING CURRENT ZONE FORECAST TO REMOVE AFTERNOON WORDING.
OTHERWISE FORECAST ON TRACK. PRE-FRONTAL SHOWERS HAVE STARTED TO
MOVE INTO THE FAR WESTERN PORTION OF THE FORECAST AREA. BEGINNING TO
LOSE THE INSTABILITY FROM EARLIER IN THE DAY...AND EXPECT THAT THE
SEVERE POTENTIAL IS DWINDLING. EXPECT ISOLATED SEVERE POTENTIAL IN
THE FAR WEST...THEN LESS LIKELY AS THE FRONT MOVES THROUGH. WINDS
WILL REMAIN GUSTY THROUGH LATE IN THE DAY SATURDAY.
&&
.AVIATION...
STRONG COLD FRONT TO IMPACT THE AREA TONIGHT...SBN BETWEEN 02 AND
04Z AND TO FWA BETWEEN 03 AND 06Z. THE INITIAL CONVECTION WILL BE
INTENSE IN THE WEST...HOWEVER AS THE FRONT SHIFTS EAST...INSTABILITY
WILL DIMINISH SOMEWHAT AND EXPECT THAT TSRA WILL BE LESS ORGANIZED
AS THE FRONT SWEEPS THROUGH FWA. ALONG AND BEHIND THE FRONT WINDS
WILL BE QUITE STRONG AND WIDESPREAD IFR AND OCCASION LIFR
CONDITIONS.
POST FRONTAL...MVFR CONDITIONS WILL PREVAIL FOR A SHORT PERIOD AFTER
FROPA...WINDS WILL REMAIN GUSTY THROUGH MUCH OF THE DAY SATURDAY.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SATURDAY...
...PROBLEM OF THE DAY LIES WITH SEVERE POSSIBILITIES WITH CONVECTIVE
LINE ALONG COLD FRONT TONIGHT...
THIS AFTERNOON AND TONIGHT...
AIRMASS HAS DESTABILIZED SUBSTANTIALLY THIS AFTERNOON DESPITE THICK
CIRROSTRATUS BAND WITH TEMPS RISING TO NEAR 80 ACROSS THE CWA AND
SBCAPE VALUES SHOOTING TO NEAR 2K J/KG. SBCAPES SEEM TO BE A LITTLE
OVERDONE WITH MLCAPE VALUES OF AROUND 500 J/KG LOOKING TO BE MORE
REPRESENTATIVE OF A WELL MIXED BOUNDARY LAYER PARCEL. CONVECTIVE
CHANCES THIS AFTERNOON LOOK TO BE VERY SMALL WITH BEST
CHANCE...THOUGH STILL MINIMAL...OF ANYTHING DEVELOPING PARTS OF
NORTHWEST CWA WHERE SPC RUC MESOANALYSIS SHOWS LOWER LFCS AND SOME
MOISTURE CONVERGENCE IN A WEAKLY CAPPED ENVIRONMENT. MAIN SHOW NOW
LIGHTING UP OVER ERN IA/ERN MO WILL BE OUR CONCERN TONIGHT.
AFOREMENTIONED INSTABILITY WILL TO BEGIN TO WANE AFTER DARK BUT
SHOULD STILL BE SUFFICIENT TO MAINTAIN CONVECTION THROUGH THE CWA.
BEST CHANCES OF SVR CONVECTION WILL BE OVER THE WESTERN HALF OF CWA
WHERE STORMS COULD STAY SFC BASED WITH ONLY A SHALLOW ISOTHERMAL
LAYER PRESENT UNTIL A FEW HOURS AFTER DARK. EASTERN HALF CWA WILL
HAVE LOWER SVR PROBS AS INSTABILITY LIKELY TO BE MARGINAL AT BEST
FOR SVR CONVECTION BY THE TIME THE LINE REACHES A MARION, IN TO
THREE RIVERS, MI LINE. STG GUSTY WINDS SHOULD BE THE MAIN THREAT
WITH LINEAR MODE OF CONVECTION WITH MARGINALLY SVR HAIL POSSIBLE
WITH WBZ HEIGHTS 10-11KFT AND SOME CAPE BETWEEN -10 AND -30C. LINE
SHOULD CLEAR THE AREA BY SATURDAY MORNING LEAVING SOME LOW POST
FRONTAL CLOUDS IN ITS WAKE.
SATURDAY...
MODEL FCST SOUNDINGS AND RH FIELDS INDICATING LEFT OVER STRATOCU
SHOULD MIX OUT BY EARLY AFTERNOON OVER THE CWA BUT MADE ONLY MADE
SMALL TWEAKS TO GOING HIGHS TO ACCOUNT FOR CAA IN THE MORNING THAT
COULD SLOW UPWARD TEMP PROGRESSION UNTIL AFTER NOON EDT.
&&
.LONG TERM...
SATURDAY NIGHT THROUGH FRIDAY...
...MUCH COOLER WEATHER WITH FROST OR FREEZE POTENTIAL NEXT WEEK...
SIGNIFICANT PATTERN CHANGE STILL EXPECTED BY EARLY NEXT WEEK AND
CURRENT FORECAST HAS SITUATION HANDLED WELL. STILL CONCERNS WITH
DETAILS ON STRENGTH AND EVOLUTION OF SURFACE WAVE FOR LATE SUNDAY
INTO MONDAY. GFS REMAINS QUITE STRONG WHILE NAM AND ECMWF REMAIN
WEAKER. WILL CONTINUE WITH LIKELY POPS FOR SUNDAY NIGHT AS MODELS DO
AGREE ON A WAVE WITH AT LEAST SOME PRECIPITATION. THE GFS REMAINS
COLDEST AND DEEPEST WITH LOW LEVEL THICKNESS PROGS AND THERMAL
FIELDS SUGGESTING AT LEAST A CHANCE FOR SNOW. ADDED A CHANCE OF SNOW
SHOWERS TO LATE SUNDAY NIGHT AS TRANSITION PERIOD TO MATCH PREVIOUS
SHIFTS ADDITION OF SNOW SHOWERS ON MONDAY. HIGHS ON MONDAY EXPECTED
TO BE A GOOD 30 DEGREES COLDER THAN TODAY. COLD POCKET ALOFT AND
WRAP AROUND MOISTURE SHOULD STILL ALLOW FOR A CHANCE OF INSTABILITY
SHOWERS ON MONDAY WITH TEMPERATURES MAINLY IN THE 40S. IF SKIES CAN
CLEAR AND WINDS BECOME LIGHT MONDAY NIGHT...STILL LOOKING AT FROST
OR EVEN FREEZE POTENTIAL WITH TEMPERATURES NEARING THE 30 DEGREE
MARK.
DEVELOPING WARM FRONT TO OUR SOUTH BY MID WEEK LOOKS TO STILL BE A
PLAYER IN OUR FORECAST. MODELS HAVING PROBLEMS WITH THIS DEVELOPMENT
AND LOCATION. GENERALLY LEANING TOWARD A FURTHER SOUTH ECMWF
SOLUTION AT THIS TIME GIVEN COLD AIR AND UPPER LOW TO THE NORTH.
KEPT FORECAST DRY UNTIL FRIDAY WHEN FRONT MAY BE INTO OUR AREA. MUCH
UNCERTAINTY WITH THIS FEATURE AND CONFIDENCE LOW IN PCPN
PROBABILITIES WEDNESDAY THROUGH FRIDAY.
&&
.AVIATION...
VFR CONDS SHOULD PREVAIL THROUGH THIS AFTERNOON AS SCT CU DEVELOPS
BELOW CIRROSTRATUS VEIL BUT REMAINS ABOVE 3KFT. WINDS WILL CONTINUE
TO HOWL FROM THE SSW AND GUST UP NEAR 30KTS AT TIMES. ISOLATED
CONVECTION NOT OUT OF THE QUESTION THIS AFTERNOON...ESPECIALLY AT
KSBN WHERE SBCAPE VALUES APPROACHING 2K J/KG IN WEAKLY CAPPED
ENVIRONMENT. SLOWED TIMING OF PRECIP WITH COLD FRONT TONIGHT WITH
GUSTY WINDS POSSIBLE WITH EXPECTED LINE OF CONVECTION. CLOUDS SHOULD
SCATTER BY MID-MORNING SATURDAY ALLOWING VFR CONDS TO DOMINATE THE
DAY.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 8 PM EDT
SATURDAY
FOR LMZ043-046.
&&
SHORT TERM...SIMPSON
LONG TERM...LASHLEY
AVIATION...LEWISHazardous weather outlook, Apr 25, 8:45 PM EST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
945 PM EDT FRI APR 25 2008
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-270145-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
945 PM EDT FRI APR 25 2008 /845 PM CDT FRI APR 25 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE WEATHER IS NOT
EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LOW TEMPERATURES ARE EXPECTED TO BE AROUND FREEZING BOTH MONDAY
NIGHT AND TUESDAY NIGHT ENDANGERING ANY VEGETATION WHICH HAS
RECENTLY BEGUN TO GROW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-270145-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
945 PM EDT FRI APR 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE WEATHER IS NOT
EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A SMALL CRAFT ADVISORY MAY BE NEEDED SATURDAY AND AGAIN MONDAY
THROUGH TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
JC
In the hours before
Special weather statement, Apr 25, 9:28 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1028 PM EDT FRI APR 25 2008
INZ003-004-012>015-020-022-MIZ077-078-260330-
LA PORTE-ST. JOSEPH IN-STARKE-PULASKI-MARSHALL-FULTON IN-WHITE-
CASS IN-BERRIEN-CASS MI-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...
PLYMOUTH...BREMEN...ROCHESTER...MONTICELLO...BROOKSTON...
LOGANSPORT...NILES...BENTON HARBOR...ST. JOSEPH...BUCHANAN...
DOWAGIAC...CASSOPOLIS
1028 PM EDT FRI APR 25 2008 /928 PM CDT FRI APR 25 2008/
...THUNDERSTORMS MOVING INTO THE REGION...
SHOWERS AND THUNDERSTORMS WILL PUSH SLOWLY EAST ACROSS THE REGION
THIS EVENING. A FEW OF THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH. FREQUENT CLOUD
TO GROUND LIGHTNING CAN ALSO BE EXPECTED WITH ANY THUNDERSTORM.
IF THUNDERSTORMS APPROACH...MOVE INDOORS FOR SAFETY.
JC
Thunderstorm Wind, Berrien
- When
- April 25, 10:46 PM EST to 10:47 PM EST
- Where
- Berrien County, Niles
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 41.830, -86.250
A local newspaper reported that a tree fell onto a car. No specifics on the car or the amount of damage was given. Damage is estimated at $10,000.
Thunderstorm Wind, Cass
- When
- April 25, 11:01 PM EST to 11:02 PM EST
- Where
- Cass County, 1.69 mi WSW of Cassopolis
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 41.910, -86.030
Local law enforcement reported trees and power lines blown down by estimated winds of around 65 mph.
Thunderstorm Wind, St. Joseph
- When
- April 25, 11:13 PM EST to 11:14 PM EST
- Where
- St. Joseph County, 0.69 mi N of Three Rivers
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.940, -85.630
Local law enforcement reproted a tree was blown down on a road in Three Rivers.
Thunderstorm Wind, St. Joseph
- When
- April 25, 11:25 PM EST to 11:26 PM EST
- Where
- St. Joseph County, Sturgis
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.800, -85.420
Local law enforcement reported a tree down across the a road in Sturgis.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Alaska, April 25 to 26, 20081 death · $50,000 · 2 events
- Flash Flood and Flood in Wisconsin, April 25, 2008$2.9 million · 2 events
- Tornadoes and Hail in Texas, April 25, 2008$270,000 · EF0 · 39 events
- Flooding in Iowa, April 25 to 30, 2008$475,000 · 9 events
- Hail and Lightning Strikes in Illinois, April 25, 2008$46,000 · 1.75 in hail · 21 events
- Hail and Damaging Winds in Michigan, April 25, 2008$55,000 · 1 in hail · 5 events
- Damaging Winds in Indiana, April 25, 2008$50,000 · 53 kt wind · 5 events
- Hail and Damaging Winds in Illinois, April 25, 2008$45,000 · 58 kt wind · 6 events
- Flash Flood and Hail in Texas, April 25 to 26, 2008$7,000 · 1.75 in hail · 31 events
- Hail and Damaging Winds in Michigan, April 25, 2008$19,000 · 54 kt wind · 10 events
- Hail and Damaging Winds in Wisconsin, April 25, 2008$10,000 · 4 in hail · 23 events
- Hail and Damaging Wind in Arkansas, April 25, 2008$17,000 · 1.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86722, 86723, 86724, 86725.